The consequences of Methylin abuse can be extremely dangerous. Taking high doses of a stimulant can result in an irregular heartbeat, dangerously high body temperatures, and/or the potential for cardiovascular failure or seizures. Taking high doses of some stimulants repeatedly over a short period of time can also lead to hostility or feelings of paranoia.
Methylin should not be mixed with antidepressants or over-the-counter cold medicines containing decongestants without the approval of a healthcare provider. Antidepressants may enhance the effects of Methylin, and combining it with decongestants may cause blood pressure to become dangerously high or lead to irregular heart rhythms.
Your healthcare provider is a great place to start when searching for help for Methylin abuse or addiction. He or she will be able to help you deal with the problem or may suggest other resources for you.
Treatment for addiction to Methylin is usually based on behavioral therapies proven effective for treating cocaine or methamphetamine addiction. At this time, there are no proven medications for the treatment of Methylin addiction. Antidepressants, however, may be used to manage the symptoms of depression that can accompany early Methylin withdrawal.
The first step in treating addiction to a stimulant drug such as Methylin is typically to slowly decrease the drug dosage and attempt to treat withdrawal symptoms (see Methylphenidate Withdrawal). This process of detoxification could then be followed by one of many behavioral therapies. Contingency management, for example, improves treatment outcomes by enabling patients to earn vouchers for drug-free urine tests; the vouchers can be exchanged for items that promote healthy living. Cognitive-behavioral therapies, which teach people skills to recognize risky situations, avoid drug use, and cope more effectively with problems, are proving beneficial. Recovery support groups may also be effective in conjunction with a behavioral therapy.